Kansas, 2004

Flooding in Kansas, August 27 to 28, 2004

August 27 to 28, 2004 · NWS EAX · 2 events in 2 counties and zones

2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 27, 2:20 PM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Aug 27, 2:20 PM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT FRI AUG 27 2004

.DISCUSSION...
GOING FORECAST LOOKS GOOD...WITH COLD FRONT POSITIONED FROM ROUGHLY
BETHANY TO MUSCOTAH KANSAS...AND INITIATION OCCURRING AT THE
ANTICIPATED TIME.  SEVERE THUNDERSTORM WATCH UPDATED TO INCLUDE MUCH
OF WESTERN MISSOURI AND EASTERN KANSAS THROUGH 9 PM.  GIVEN SHEAR
PROFILES...ANTICIPATE MOSTLY A MULTICELLULAR...HAIL/DAMAGING WIND
THREAT WITH THESE STORMS.  SLOW MOVING FRONT WILL LIKELY BRING A
CONSIDERABLE AMOUNT OF RAIN TO NORTHCENTRAL MISSOURI...MOST NOTABLY
NORTH OF INTERSTATE 70 AND EAST OF INTERSTATE 35.  WITH A
CONSIDERABLE AMOUNT OF AVAILABLE MOISTURE...FLASH FLOOD WATCH IN
EFFECT THROUGH EARLY MORNING HOURS.

FOLLOWING THE FRONT...CONDITIONS LOOK TO DRY OUT BY MID SATURDAY
INTO SUNDAY.  HIGH PRESSURE BUILDS IN FROM THE HIGH PLAINS...ENDING
THE WEEK OF ACTIVE WEATHER.  NORTHWEST FLOW ALOFT WILL SHIFT MOST
ACTIVITY INTO AREAS OF NORTHERN IOWA AND MINNESOTA...WITH RIDGING
MOVING INTO PLACE BY MID WEEK.  THEREFORE...DRY FORECAST WILL REMAIN
IN TACT UNTIL FURTHER MODEL RUNS ADVERTISE OTHERWISE.  TEMPERATURES
REBOUND TO NEAR NORMAL VALUES BY THE END OF THE WEEK...WITH STRONG
WARM ADVECTION PRIOR TO NEXT STORM SYSTEM ON SATURDAY.

LEINS

&&

.PREV DISCUSSION
1017 AM CDT
UPDATES TO FORECAST FORTHCOMING TO INCLUDE NEW SEVERE THUNDERSTORM
WATCH ALONG AND SOUTH OF THE MISSOURI RIVER UNTIL 3 PM...AND TO
ISSUE A FLOOD WATCH FOR TONIGHT FOR MOST AREAS.  THUNDERSTORMS
ATTEMPTING TO DEVELOP ALONG RESIDUAL OUTFLOW BOUNDARIES FROM CENTRAL
INTO WEST CENTRAL MISSOURI.  MLCAPES THIS MORNING ALREADY AT OR
ABOVE 3000 J/KG ACROSS WESTERN MISSOURI THIS MORNING...AND SATELLITE
IMAGERY AND A LOOK OUT THE DOOR INDICATES DEVELOPING CU FIELD FROM
CONVECTION OVER NORTHEAST MISSOURI EXTENDING SOUTHWEST TO NEAR
PLEASANT HILL.  STORMS THIS MORNING ARE DEVELOPING WELL AHEAD OF THE
MAIN SURFACE FRONT...WHICH IS STILL WELL NORTH OF KANSAS CITY
ROUGHLY FROM JUST SOUTH OF FALLS CITY TO NEAR BETHANY.  MUCH OF THIS
AREA REMAINS CAPPED TO SURFACE DEVELOPMENT AT THE MOMENT.

EXPECT TWO DISTINCT ROUNDS OF STORMS TODAY.  THE FIRST WILL AFFECT
MAINLY AREAS SOUTH OF I-70 THROUGH THIS AFTERNOON...WITH THE MORE
SIGNIFICANT THREAT FOR FLOODING RAIN AND SEVERE STORMS LATE THIS
AFTERNOON AND INTO TONIGHT...WHEN WE TAP INTO THE BOUNDARY LAYER.
PRECIPITABLE WATER VALUES REMAIN QUITE HIGH...AND 12Z MODEL QPF
INDICATIVE OF A WIDESPREAD 1-2 INCH RAIN EVENT LATER TONIGHT.  HAVE
HOISTED A FLOOD WATCH WITH THIS CONCERN IN MIND FOR TONIGHT.

WILL ALSO KEEP A CLOSE EYE ON AFTERNOON HEAT INDICES...WHICH MAY
FLIRT WITH THE 100-105 DEGREE RANGE THIS AFTERNOON SOUTH OF THE
MISSOURI RIVER.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH IN EFFECT TONIGHT ALL COUNTIES.
MO...FLOOD WATCH IN EFFECT TONIGHT ALONG AND SOUTH OF A ST JOSEPH TO
BETHANY LINE.

WFO EAX
Hazardous weather outlook, Aug 27, 11:41 AM CST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT FRI AUG 27 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281100-

...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
VERY HEAVY RAINFALL EXPECTED LATE THIS AFTERNOON AND TONIGHT...

...FLASH FLOOD WATCH IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL RAPIDLY DEVELOP THIS AFTERNOON...LIKELY BETWEEN 2
AND 4 PM ALONG AND SOUTH OF A ST JOSEPH TO BETHANY LINE.  SOME OF
THESE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
OF 60 TO 70 MPH.  WARMER TEMPERATURES ALOFT SHOULD MINIMIZE THE
THREAT FOR HAIL...ALTHOUGH A FEW STORMS COULD PRODUCE HAIL UP TO
PENNY OR QUARTER SIZE.

HEAVY RAIN IS ALSO A CONCERN TONIGHT...ESPECIALLY SOUTH OF THE
MISSOURI RIVER. THE ATMOSPHERE IS PRIMED WITH COPIOUS MOISTURE.
RAINFALL TOTALS OF 1 TO 2 INCHES WILL LIKELY BE COMMON TONIGHT ALONG
AND SOUTH OF I-35...WITH LOCALLY HIGHER AMOUNTS.  PERSONS WITH
INTERESTS ALONG AREA STREAMS AND RIVERS SHOULD PAY CLOSE ATTENTION TO
RAINFALL TRENDS LATER TONIGHT.

IN ADDITION TO THE SEVERE WEATHER AND FLOOD THREATS...THE HEAT AND
HUMIDITY WILL PERSIST THIS AFTERNOON. AFTERNOON HEAT INDICES WILL
RANGE FROM 100 TO 105....MAINLY ALONG AND SOUTH OF A KANSAS
CITY TO MOBERLY LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS MUCH OF THE OUTLOOK AREA...GENERALLY SOUTH OF A
ST JOSEPH TO BETHANY LINE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

HUDSON

In the hours before

Local storm report, Aug 27, 9:29 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1029 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1001 PM     FLASH FLOOD      BROOKFIELD              39.79N 93.08W
08/27/2004                   LINN               MO   LAW ENFORCEMENT

            WATER COVERING THE ROADWAY ALONG ROUTES P, M, B AND
            HIGHWAY 36.

1020 PM     FLASH FLOOD      KANSAS CITY KS          39.12N 94.73W
08/27/2004                   WYANDOTTE          KS   BROADCAST MEDIA

            INTERSTATE 635 CLOSED NEAR INTERSTATE 70 DUE TO WATER
            OVER THE ROADWAY.

&&

SCHMIT
Local storm report, Aug 27, 9:38 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1038 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      BIRMINGHAM              39.17N 94.45W
08/27/2004                   CLAY               MO   LAW ENFORCEMENT

            RANDOLPH AND NORTHEAST BIRMINGHAM NEAR AMERISTAR CASINO
            CLOSED DUE TO WATER OVER THE ROADWAY.

1000 PM     FLASH FLOOD      MOSBY                   39.32N 94.30W
08/27/2004                   CLAY               MO   LAW ENFORCEMENT

            HIGHWAY 69 NEAR MOSBY CLOSED DUE TO WATER OVER ROADWAY.

&&

SCHMIT
Local storm report, Aug 27, 9:49 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1049 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      MISSION                 39.03N 94.66W
08/27/2004                   JOHNSON            KS   EMERGENCY MNGR

            NORTHBOUND RAMP TO SOUTHWEST TRAFFICWAY CLOSED DUE TO
            HIGH WATER. HIGHWAY REMAINS OPEN.

&&

SCHMIT
Local storm report, Aug 27, 10:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1101 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      KANSAS CITY KS          39.12N 94.73W
08/27/2004                   WYANDOTTE          KS   EMERGENCY MNGR

            INTERSTATE 35 NEAR TURKEY CREEK CLOSED DUE TO WATER OVER
            ROADWAY.

&&

SCHMIT
Local storm report, Aug 27, 10:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1109 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      ATLANTA                 39.90N 92.48W
08/27/2004                   MACON              MO   LAW ENFORCEMENT

            ROUTE J CLOSED DUE TO WATER OVER THE ROADWAY.

0945 PM     FLASH FLOOD      MACON                   39.74N 92.47W
08/27/2004                   MACON              MO   LAW ENFORCEMENT

            ROUTE PP AND DD CLOSED DUE TO WATER OVER ROADWAY.

0945 PM     FLASH FLOOD      NEW CAMBRIA             39.78N 92.75W
08/27/2004                   MACON              MO   LAW ENFORCEMENT

            HIGHWAY 36 CLOSED NEAR NEW CAMBRIA DUE TO WATER OVER
            ROADWAY.

&&

SCHMIT
Local storm report, Aug 27, 10:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1113 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      PLATTE WOODS            39.23N 94.65W
08/27/2004                   PLATTE             MO   LAW ENFORCEMENT

            WATER OVER THE ROADWAY AT GREEN HILLS AND 9 HIGHWAY AND
            AT MELODY AND CROSSROADS.

&&

SCHMIT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Johnson

When
August 27, 10:30 PM CST to August 28, 2:00 AM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Indian Creek in Overland Park crested at 13.47 feet, or 1.47 feet above flood stage.

Flood, Wyandotte

When
August 27, 10:30 PM CST to August 28, 12:30 AM CST
Where
Wyandotte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Turkey Creek at Southwest Boulevard in Kansas City, Kansas crested at 61.41 feet, or 0.41 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420801, 5420802.